Arkansas, 2021

Damaging Winds in Arkansas, July 10, 2021

July 10, 2021 · NWS MEG · 2 events in 2 counties and zones

During the evening of July 10, 2021, an upper-level disturbance pushed into the area from the northwest. As a result, a line of thunderstorms developed and pushed across areas along and north of Interstate 40.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

During the evening of July 10, 2021, an upper-level disturbance pushed into the area from the northwest. As a result, a line of thunderstorms developed and pushed across areas along and north of Interstate 40. Later that night the storms stalled across the Memphis metropolitan area causing some flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Jul 10, 9:55 PM CST, 15 minutes earlier.

Area forecast discussion, Jul 10, 9:55 PM CST, 15 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1055 PM CDT Sat Jul 10 2021

.DISCUSSION...

Updated for aviation discussion

&&

.PREV DISCUSSION... /issued 927 PM CDT Sat Jul 10 2021/

UPDATE...

Convection continues to fire up this evening to the north and
west of the Mid-South. The convection is developing along old
outflow boundaries leftover from previous convection. Still not
exactly sure how the convection will evolve during the overnight
hours. The CAMs are consistent on trying to merge the convection
over Southern Missouri with the convection over Western Arkansas
creating a large line of storms. Right now, think it may end up
being clusters of broken line segments moving into the area. Will
have to just wait and see. Damaging winds and locally heavy
rainfall will be the main threats from the storms. POPS look good.
Although, will make some minor tweaks to temperatures. Update
will be out shortly.

KRM

DISCUSSION... /issued 248 PM CDT Sat Jul 10 2021/

Diurnal thunderstorms are popping up across the area this
afternoon. Farther north, ahead of a shortwave which is forecast
to dive south into the mid-section of the country and close off on
Sunday/Monday, more organized convection is expected to develop.
This upper level feature is expected to push a line of
thunderstorms into our area this evening spreading southward
overnight. A slight risk of severe weather is forecast with these
storms over about the north half of our forecast area with
damaging winds the main threat.

Another threat with these storms is heavy rainfall and localized
flash flooding.  A slight risk of excessive rainfall is evident for
a good portion of the area overnight through Sunday.  For now,
holding off on a flash flood watch since the storms tonight are
expected to move fairly progressively south. Additionally, on Sunday
it remains difficult to pinpoint where the boundary will eventually
end up resulting in a focus for potential heavy rainfall on Sunday.
Nevertheless, there is a continued risk for localized flash
flooding.

The upper level low is the dominate feature in our weather into
early next week.  Temperatures will respond with below average
readings through Tuesday before the low lifts out. In the wake of
the upper low more normal temperature readings and a continued
diurnal threat for storms. Later in the period another shortwave
swings through in the westerly flow and pushes another front into
the area.

The overall pattern through the period does not favor prolonged
above average temperatures in our forecast area.  This is due to a
strong upper high over the mountain west and a general trough over
the middle of the country.

Belles

&&

.AVIATION...

Convection organizing across southern MO and northern AR will push
across the Mid-South overnight with a period of IFR vsbys/MVFR
cigs and gusty winds. Expect a few hours of light SHRAs after the
TSRAs roll through followed by a few hours of MVFR cigs Sunday
morning. Some CAMS are showing some TSRA redevelopment in the
morning hours but we should see some stabilization after tonight's
activity. Decided to hold off any redevelopment until the
afternoon hours. Afternoon convection should dissipate with loss
of heating. Low clouds look likely Sunday night into Monday
morning.

Winds will generally be SSW around 10 kts with some higher gusts
during the afternoon.

SJM

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Jul 10, 3:53 AM CST, 18 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
453 AM CDT Sat Jul 10 2021

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-111200-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
453 AM CDT Sat Jul 10 2021

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

A Marginal to slight risk of severe weather exists for portions of
the Mid South on today and through tonight. Clusters of storms will be
possible with a few storms being strong or severe. Gusty winds
and heavy rain will be the main threats.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A Marginal risk of severe weather exists for portions of
the Mid South on Sunday. Clusters of storms will be possible with
a few storms being strong or severe. Gusty winds and heavy rain
will be the main threats.

A Marginal to Slight risk of excessive rainfall exists for
portions of the Mid South on Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, Jul 10, 4:30 PM CST, 5 hours 40 minutes before
Special Weather Statement
National Weather Service Memphis TN
530 PM CDT Sat Jul 10 2021

MSZ004-005-009-102300-
Tippah MS-Alcorn MS-Prentiss MS-
530 PM CDT Sat Jul 10 2021

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 600 PM CDT
FOR...

Southeastern Tippah County in northeastern Mississippi...
Alcorn County in northeastern Mississippi...
Prentiss County in northeastern Mississippi...

At 530 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located over Jumpertown, or near
Booneville, moving east at 25 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in southeastern Tippah...Alcorn and Prentiss Counties should
monitor this storm closely.

LAT...LON 3453 8837 3455 8874 3460 8873 3460 8879
      3487 8876 3498 8840 3486 8836 3476 8837
      3474 8833
TIME...MOT...LOC 2230Z 259DEG 23KT 3468 8864

KRM
Local storm report, Jul 10, 6:16 PM CST, 3 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
716 PM CDT SAT JUL 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     TSTM WND DMG     BOONEVILLE              34.66N  88.57W
07/10/2021                   PRENTISS           MS   EMERGENCY MNGR

            NUMEROUS TREES DOWN AND ONE CARPORT DAMAGED FOR ABOUT A
            5 MILE SWATH FROM NORTHEAST OF THE COMMUNITY OF
            BLACKLAND TO NORTHEAST OF BOONEVILLE.

&&
Special weather statement, Jul 10, 9:15 PM CST, 55 minutes before
Special Weather Statement
National Weather Service Memphis TN
1015 PM CDT Sat Jul 10 2021

ARZ009-110345-
Clay AR-
1015 PM CDT Sat Jul 10 2021

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 1045 PM CDT
FOR...

Clay County in eastern Arkansas...

At 1015 PM CDT...a strong thunderstorm producing winds in excess of
40 mph was located over Success, or 9 miles west of Corning, moving
east at 30 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in Clay County should monitor this storm closely.

LAT...LON 3650 9016 3648 9016 3648 9014 3644 9013
      3643 9015 3640 9010 3627 9011 3629 9080
      3630 9075 3641 9075 3641 9077 3642 9076
      3643 9078 3643 9077 3644 9078 3649 9077
      3650 9078
TIME...MOT...LOC 0315Z 271DEG 24KT 3643 9076

KRM

The radar

The Memphis radar (KNQA), 111 km away, was scanning. The volume nearest the first event began at 04:11 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Clay

When
July 10, 10:10 PM CST to 10:15 PM CST
Where
Clay County, 1 mi NW of Rector
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
36.280, -90.313

Tree down close to the town of Rector.

Thunderstorm Wind, Craighead

When
July 10, 10:20 PM CST to 10:25 PM CST
Where
Craighead County, Jonesboro
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.830, -90.700

Power lines were knocked down in a couple of spots in Jonesboro.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2021Every state in 2021This day in weather historyWarnings in Arkansas, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 976420, 976671.